Chemotherapy - Coping With Side Effects

Not ready to share? Read other Patient Comments

What chemotherapy side effects have you experienced? How do you cope with the side effects?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver

* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!

I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the black triangle:

Chemotherapy side effects

Side effects are problems caused by cancer treatment. Some common side effects from chemotherapy are fatigue, nausea, vomiting, decreased blood cell counts, hair loss, mouth sores, and pain.

What causes side effects?

Chemotherapy is designed to kill fast-growing cancer cells. But it can also affect healthy cells that grow quickly. These include cells that line your mouth and intestines, cells in your bone marrow that make blood cells, and cells that make your hair grow. Chemotherapy causes side effects when it harms these healthy cells.

Will I get side effects from chemotherapy?

You may have a lot of side effects, some, or none at all. This depends on the type and amount of chemotherapy you get and how your body reacts. Before you start chemotherapy, talk with your doctor or nurse about which side effects to expect.

How long do side effects last?

How long side effects last depends on your health and the kind of chemotherapy you get. Most side effects go away after chemotherapy is over. But sometimes it can take months or even years for them to go away.

Sometimes, chemotherapy causes long-term side effects that do not go away. These may include damage to your heart, lungs, nerves, kidneys, or reproductive organs. Some types of chemotherapy may cause a second cancer years later. Ask your doctor or nurse about your chance of having long-term side effects.

What can be done about side effects?

Doctors have many ways to prevent or treat chemotherapy side effects and help you heal after each treatment session. Talk with your doctor or nurse about which ones to expect and what to do about them. Make sure to let your doctor or nurse know about any changes you notice - they may be signs of a side effect.

Return to Chemotherapy

See what others are saying

Comment from: Ziggy, 45-54 Female (Patient) Published: March 19

I was diagnosed with ovarian cancer last September and I had 6 rounds of chemotherapy. I had an allergic reaction to the taxol on the 2nd round, I actually thought I was going to die then. Next round it happened again so they stopped it and just gave me the carboplatin. I would say I had all the side effects. I was told they wouldn't be so bad with just the carboplatin. Well, I'd hate to imagine what it would have been like if I was having both. My last chemotherapy was on the 12th February. I was starting to get back on my feet. Last week I started getting terrible pain in my arms and legs; I really did not expect this. Oh, says the oncologist, it's a side effect of your chemotherapy. I feel I'm now back to square one, I can't really go out unless there is someone with me. It seemed to her as if I'd cut my finger. This is my life that's gone back to being awful. I wouldn't have chemotherapy again, it keeps you alive. In my case it won't cure me I'm happy to let nature take its course.

Was this comment helpful?Yes
Comment from: Scott, 35-44 Male (Patient) Published: July 29

I'm on my 10th chemotherapy tomorrow, I have bowel and secondary liver cancer at stage 4. I have a wife and two small boys under 10 years of age, it's been a living nightmare, a real rollercoaster. After chemotherapy I'm always spaced out. I have memory loss, clumsiness, tiredness and I don't want to socialize, just want to be with family, so I just relax at home after chemotherapy. I am too tired to do much. I just have to keep going. It's not been nice though, I had an acne like rash over my face and neck for three weeks. Now it's on my chest and back; a side effect. My fingers have open sores which hurt, another side effect. And I have itchy skin.

Was this comment helpful?Yes


Get the latest health and medical information delivered direct to your inbox!